Search
International Association Against Painful Experiments on Animals

101 Misleading results from Vivisection Animal Experiments

15: Drug Induced Disaster Leaves Thousands Dead

A major disaster occurred in the UK during the 1960s when at least 3,500 young asthma sufferers died following use of isoprenaline aerosol inhalers.(1) Fatalities were reported in countries using a particularly concentrated form of aerosol that delivered 0.4mg of isoprenaline per spray.(2,3) Fortunately, the death rate declined rapidly when the drug was made "prescription only” and warnings were issued to doctors.

Attempts to replicate the effects in laboratory animals proved difficult. In 1971 researchers at New York's Food and Drug Research Laboratory reported that "Intensive toxicologic studies with rats, guinea pigs, dogs and monkeys at dosage levels far in excess of current commercial metered dose vials... have not elicited similar adverse effects.”(4)

Experimenters persisted in their attempts however, and eventually found that by artificially reducing the amount of oxygen in the animal's tissues, they could increase the toxic effects of isoprenaline on the heart.(5)

References

1) W.H.lnman in Monitoring for Drug Safety, Ed. W.H.lnman (MTP Press, 1980).
2) P.D.Stolley, American Review of Respiratory Diseases, 1972, vol. 105, 883-890.
3) P.D. Stolley & R.Schinnar, Lancet, 1979, October 27, 896.
4) S.Carson et al, Pharmacologist, 1971, vol.l8, 272.
5) British Medical Journal, 1972, November 25, 443-444.

<<Previous Back to 101 Mislead Results Index Next>>


© IAAPEA 2017

Site design by Brit-net